Funnel Cloud, Hamilton
- When
- July 12, 3:09 PM CST
- Where
- Hamilton County, 0.69 mi S of Kamrar
- Reported by
- Law Enforcement
- Coordinates
- 42.390, -93.730
A weak short wave moved through Iowa during the day on the 12th. The atmosphere was weakly sheared.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak short wave moved through Iowa during the day on the 12th. The atmosphere was weakly sheared. During peak heating, lifted indices fell to around -5 with around 2000 J/kg of CAPE available. There was a decent amount of low level CAPE and the LCL was under 1000 meters. Thunderstorms formed by the mid morning hours and continued through the day. Funnel reports were received during the mid to late afternoon hours, mostly from north central Iowa. None of the funnels touched down however. During the mid evening hours, a small cluster of thunderstorms developed in the wake of the main area. One storm became severe in the Winterset area of Madison County. The storm produced quarter size hail and high winds. Several trees were downed in the town of Winterset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 2:15 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT MON JUL 12 2010 .SHORT TERM.../TONIGHT/ THUNDERSTORMS INTENSIFIED ALONG WK BOUNDARY IN CENTRAL IA THIS AFTERNOON AND MOVED EASTWARD. PWATS OF AROUND 1.6" HELPED PRODUCE SOME HEAVY RAINFALL BUT NIL SHEAR KEPT STORMS FROM BECOMING SEVERE. ANTICIPATE CONVECTION TO DIE OFF AFTER SUNSET PER HRRR AND NAM GUIDANCE AS SHORTWAVE PASSES THROUGH THE STATE AND WK SUBSIDENCE ON THE BACKSIDE. HAVE INCLUDED SCATTERED CONVECTION THIS EVENING WITH DRY CONDITIONS FOR ALL AREAS EXCEPT THE FAR SOUTHEAST. SFC FLOW WILL REMAIN LIGHT AND VRBL OVERNIGHT AND ANY CLEARING OVERNIGHT WILL LIKELY LEAD TO SOME FOG DEVELOPMENT...ESPECIALLY GIVEN MORE RAINFALL IN MANY LOCATIONS TODAY. TEMPERATURES DIFFICULT DEPENDING ON THE AMOUNT OF CLEARING AND THE FACT THAT THE LIGHT FLOW MAY DO LITTLE TO SCOUR OUT THE MOISTURE ALREADY IN PLACE. HAVE GONE SLIGHTLY HIGH THAN GUIDANCE DUE TO THE AMPLE MOISTURE. .LONG TERM.../TUESDAY THROUGH MONDAY/ A SOMEWHAT ACTIVE PATTERN SETTING UP ACROSS THE AREA FOR THE MID/LONG RANGE. CURRENTLY HAVE AN UPPER LEVEL SYSTEM SPINNING OVER NORTHERN MONTANA AND SRN ALBERTA...WHICH IS SUPPOSED TO SLIDE EASTWARD ACROSS SOUTHERN CANADA THROUGH THE MIDDLE OF THE WEEK. SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL CONTINUE TO PUMP MOISTURE/WARM AIR INTO THE REGION THROUGH WEDNESDAY...BEFORE AN ASSOCIATED COLD FRONT DROPS SOUTHWARD THROUGH THE AREA LATE WEDNESDAY INTO WEDNESDAY NIGHT. NAM MORE INTENSE BRINGING A WARM FRONT THROUGH THE AREA TUESDAY NIGHT AND SHOVES IT INTO NORTHERN/NORTHEASTERN IOWA WEDNESDAY. ALL OTHER MODELS KEEP MAIN WARM FRONT FURTHER TO THE NORTH CLOSER TO THE SFC LOW...BUT NAM SOLUTION IS POSSIBLE. AT THIS TIME TO MAINTAIN CONTINUITY FROM PREVIOUS FORECASTS...STUCK WITH DRY CONDITIONS TUESDAY NIGHT...AND LOW POPS ACROSS EXTREME NORTH WEDNESDAY MORNING IN THE VICINITY OF THE COLD FRONT. OTHERWISE...QUITE A BIT OF WARM AIR ALOFT...SO EXPECT MUCH OF THE CWA TO BE CAPPED WEDNESDAY. ANY ACTIVITY THAT DEVELOPS AHEAD OF THE FRONT SHOULD BE MOSTLY ISOLATED...BUT CURRENT THINKING WITH CAP IN PLACE IS THAT MAIN ACTIVITY WILL BE EITHER SITUATED ALONG THE FRONT OR POST-FRONTAL. THIS COULD LIMIT THE SEVERE POTENTIAL TO A POINT...SINCE AREA OF LARGE INSTABILITY MAY REMAIN UNTAPPED DUE TO CAPPING. OTHERWISE EC SENDS COLD FRONT THROUGH AND STALLS IT OUT ACROSS SOUTHERN CWA INTO THURSDAY/ALMOST FRIDAY. GFS REMAINS MORE PROGRESSIVE...STALLING THE FRONT OUT JUST TO THE SOUTH OF THE CWA. TRIED TO GO WITH A COMPROMISE OF THE TWO. OTHERWISE FORECAST BECOMES MORE MUDDY INTO THE EXTENDED...WITH THE GFS ADVERTISING A WEIRD SHORTWAVE THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. LOOKS LIKE IT MAY BE SOME ISSUE WITH THE MODEL SO TRENDED FORECAST MORE TOWARD THE EC. EITHER WAY MADE LITTLE SIGNIFICANT CHANGES DUE TO UNCERTAINTY. NEARLY ZONAL FLOW TO SET UP ACROSS THE AREA INTO THE WEEKEND/EARLY NEXT WEEK WITH ENERGY QUICKLY MOVING THROUGH THE AREA ALOFT. EXPECT ISOLATED TO SCATTERED CHANCES FOR PRECIP...BUT TIMING/PLACEMENT VERY UNCERTAIN AT THIS TIME SO HAVE LEFT THE FORECAST DRY FOR THE MOST PART. && .AVIATION... 12/18Z...CONDITIONS MOSTLY VFR ACRS IA THIS AFTERNOON EXCEPT NEAR AN AREA OF SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL IA. MVFR TO ISOLD IFR CONDITIONS IN AND AROUND THE THUNDERSTORMS DURING THE AFTERNOON. SFC WIND FIELDS WILL BE LIGHT AND VARIABLE THROUGH TONIGHT BECOMING SOUTHEAST AND INCREASING ON TUESDAY. PCPN THREAT WILL DIMINISH TONIGHT WITH WEAK RIDGING OVERHEAD AND MAY SEE AREAS OF FOG DEVELOP GIVEN THE RECENT WETNESS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...BEERENDS AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 357 PM CDT MON JUL 12 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 357 PM CDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE...HOWEVER SEVERE WEATHER IS NOT EXPECTED. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INCREASINGLY HOT AND HUMID WEATHER WILL RESULT IN HEAT INDEX VALUES NEAR OR JUST OVER 100 DEGREES AT TIMES WEDNESDAY AFTERNOON ROUGHLY SOUTH OF HIGHWAY 30. THUNDERSTORMS ARE EXPECTED TO SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. CONDITIONS APPEAR FAVORABLE FOR SEVERE THUNDERSTORMS DURING THIS TIME FRAME...WITH ALL MODES OF SEVERE WEATHER POSSIBLE. ADDITIONAL THREATS FOR ISOLATED THUNDERSTORMS WILL EXIST NEXT WEEKEND. THE SEVERE THREAT CANNOT BE DETERMINED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT. COGIL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 124 PM CDT MON JUL 12 2010 IAZ047>050-060>062-121930- BOONE-JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA- 124 PM CDT MON JUL 12 2010 ...SPECIAL WEATHER STATEMENT... AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 71 MILES NORTHEAST OF DES MOINES TO 5 MILES NORTH OF DES MOINES...MOVING EAST AT 15 MPH. HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... VINING... DES MOINES... ELBERON... ALTOONA... PLEASANT HILL... MITCHELLVILLE... IRVING... COLFAX... CHELSEA... LAMBS GROVE... NEWTON... NEWTON AIRPORT... GRINNELL AIRPORT... REASNOR... PRAIRIE CITY... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. COGIL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 213 PM CDT MON JUL 12 2010 IAZ048>050-061-062-073>075-122015- JASPER-MAHASKA-MARION-MARSHALL-POWESHIEK-STORY-TAMA-WARREN- 213 PM CDT MON JUL 12 2010 AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME SOUTHWESTERN MARSHALL COUNTY TO CENTRAL JASPER COUNTY TO EAST CENTRAL WARREN COUNTY...MOVING EAST AT 25 MPH. WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SWAN... STATE CENTER... LAMBS GROVE... NEWTON... MELBOURNE... NEWTON AIRPORT... PLEASANTVILLE... REASNOR... MONROE... KELLOGG... LAUREL... HAVERHILL... OAKLAND ACRES... LAUREL... MARSHALLTOWN... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. COGIL
The Des Moines radar (KDMX), 73 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
5 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Trained spotter reported a funnel cloud just east of Kamrar. It was less than half way to the ground.
Two public reports of funnels located between Highway 20 and Interstate 35.
Small short-lived funnels extending less than half way down from the base of the cloud.
Large trees and power lines were downed, blocking traffic.
Trained spotter reported nickel to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231722, 231724, 231725, 231727, 231728, 231918, 231920.